I’ve been hospitalized three times in my life for asthma exacerbations. I’d be started on IV Solu-Medrol then transitioned to oral prednisone. I had the usual symptoms–insomnia, hair-trigger temper, constant hunger, racing heart, shaking and weakness. The third time, five years ago, was the worst, though, and different. I remember it like it happened yesterday. Instead of insomnia, I was tired all the time and would sleep 10-12 hours at night. I sweated so much that I couldn’t keep my hair dry; sweat would just run down my face and neck. This went on for weeks after I was totally off the drug. But the worst–the very worst–were the foot cramps. They would occur out of the blue. My toes would involuntarily cross over each other. I would scream and cry in gut-wrenching sobs from the pain. I wasn’t given taper instructions but remembered how it was done from the last two times, and I tapered myself off. Every inch of my skin hurt but as I took less prednisone, that went away. I have since been on a few courses of prednisone at much lower doses for much less time and I will get mild muscle cramps, not always in the feet.
The hydrogenation of vegetable oils to produce semisolid products has had unintended consequences. Although the hydrogenation imparts desirable features such as spreadability, texture, "mouth feel," and increased shelf life to naturally liquid vegetable oils, it introduces some serious health problems. These occur when the cis-double bonds in the fatty acid chains are not completely saturated in the hydrogenation process. The catalysts used to effect the addition of hydrogen isomerize the remaining double bonds to their trans configuration. These unnatural trans-fats appear to to be associated with increased heart disease, cancer, diabetes and obesity, as well as immune response and reproductive problems.